There’s the red man syndrome treatment, causes, and symptoms, and if you’ll like to know each of these, we’ve outlined what they entail below.
In the same vein, you’ll also get to know what this condition is and every other thing pertaining to it.
Ready? Let’s get started!
Table Of Contents
What is Red Man Syndrome?
Red man syndrome is also called red neck syndrome, and it is caused by an adverse reaction to vancomycin.
Vancomycin is an antibiotic used for the treatment of bacterial infections that may be caused by methicillin-resistant staphylococci.
The condition also gets its name from the red rash that tends to appear on the neck, face, and torso of a person who has been treated with the antibiotic.
Further, this drug disallows the formation of cell walls by bacteria, and as such, the bacteria die.
Curbing the growth of bacteria helps to stop the infection’s spread.
Over and above that, this drug can be given to people that have allergies to other types of antibiotics, such as penicillin.
The symptoms of red man syndrome are numerous but the most common of these include rashes on different parts of the body.
These rashes may be spread across the neck, face, and other upper regions of the body.
There are mild and harsh symptoms of vancomycin infusion.
The mild ones may just cause discomfort while the harsh ones may need medical attention.
What’s more, this syndrome may take place during or after infusing a patient with vancomycin.
There are cases where the rashes may be evident after 10 or 30 minutes of ingesting the drug.
Further, it could take as long as days for the side effects to show in other people.
Accordingly, the harsh symptoms of this syndrome include:
- Chest pain
- Shortness of breath
Years ago, there was the belief that impurities present in the preparation of vancomycin are the major cause of red man syndrome.
As such, there were improvements in the preparation process to remove these impurities.
Nonetheless, there are still cases where this condition still occurs.
To that effect, it has been discovered that the actual cause of this syndrome is certain immune cells being overstimulated as a response to vancomycin.
The cells in question are mast cells and they are tied to allergic reactions.
Mast cells that are overstimulated produce histamine in large amounts.
Consequently, this compound results in the symptoms of red man syndrome.
Asides from vancomycin, there are other antibiotics that can be linked as the cause of red man syndrome.
Some of these are cefepime, ciprofloxacin (Cipro), and rifampin (Rimactane, Rifadin).
Treatment of Red Man Syndrome
The treatment of red man syndrome can be dome using Antihistamines.
Antihistamines help to manage the syndromes of this condition.
Nonetheless, the treatment used will be dependent on the cause of the condition, hence, accurate diagnosis needs to be carried out.
What’s more, there may be a need for the patient to be hospitalized and monitored by doctors.
Furthermore, it is advisable to stop any ongoing vancomycin infusion immediately until the symptoms have subsided.
Once they have, an infusion can continue, however, at a lower rate.
People having red man syndrome can manage the condition by allowing the affected area to stay moist.
They could use wet wraps, wet dressings, or emollients.
There is a way of preventing this condition.
Here, a patient is given antihistamines even before they are treated with vancomycin.
Doing this helps to reduce the chances of developing red or itchy skin as a result of the virus.
Further, diphenhydramine is another drug that can help to prevent red man syndrome.
This drug is administered to a patient before they are treated with vancomycin.
Further, it may be needful to treat the patient with the infusion for about 60 minutes.
The latter is to minimize the potential effects that may be caused by its usage.
The red man syndrome treatment, causes, and symptoms have all been outlined above.
As such, you can resort to them if you’re experiencing red rashes on your body.
Apart from the rash, there are also mild to severe symptoms that may be experienced as a result of being infused with vancomycin and other antibiotics.
Nonetheless, if you’re on this drug, it’s best you contact your doctor to express how you feel.
Your doctor will also be in a better position to ascertain what could be wrong and offer faster treatment for red man syndrome.